Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Green Bay, WI

August 12, 2001Forest County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 12, 2001, 2:12 PM CDT for Forest County, Oneida County, Wisconsin. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 2001, 2:12 PM CDT (19:12 UTC)
Expired
Aug 12, 2001, 3:00 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Forest County, WI, Oneida County, WI

The radar

The Marquette radar (KMQT), 155 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 2:55 PM CDTThunderstorm Wind 50 ECrandon, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS53 KGRB 121913
SVRGRB
WIC041-085-122000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
212 PM CDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN WISCONSIN
  FOREST COUNTY IN WISCONSIN

* UNTIL 300 PM CDT

* AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR STARKS...OR 12 MILES NORTHEAST OF RHINELANDER. IT WAS
  MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  GAGEN BY 220 PM CDT.
  CRANDON BY 240 PM CDT.
  LAONA BY 255 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF
60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.  
OTHER THUNDERSTORMS WERE DEVELOPING ACROSS WESTERN ONEIDA COUNTY.

CAMPERS AND OTHERS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

$$
JKL
LAT...LON 4582 8923 4566 8935 4536 8864 4558 8847

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:00 AM CDT, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 4:00 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SUN AUG 12 2001

LARGE-SCALE PATTERN...WITH A RIDGE OVER WRN NOAM AND A TROF OVER THE
CENTRAL AND EAST...WL REMAIN IN PLACE FOR MOST OF THIS FCST CYCLE.
LATEST RUNS OF THE MED RANGE MODELS WERE BEGINNING TO SHOW UPR RIDGE
PROGRESSING EWD NEXT WEEKEND.

STG UPR SYSTEM ROTG THROUGH MEAN TROF WL DRIVE A COLD FRONT SWD ACRS MY
FCST AREA TDA. EARLY MORNING RADAR MOSAIC SHOWED SHOWERS AND TSTMS ALONG
THE FRONT OVER THE MN ARROWHEAD...WITH OTHER SCT TSTMS DEVELOPING OVER
E-C MN AHEAD OF VORT HEADING EWD FROM THE NRN PLAINS. VORT WL LIKELY MV
ACRS MY FCST AREA LATE THIS MORNING. SCT ELEVATED TSTMS WL BE POSSIBLE
AS IT CROSSES THE AREA. BETTER CHC OF TSTMS WL BE THIS AFTN/EVE AS COLD
FRONT DROPS SE ACRS THE AREA. FCST SOUNDINGS FOR GRB OFF THE ETA AND NGM
BOTH SHOWED AN INVERTED-V STRUCTURE BY LATE AFTN. WINDS ABV THE TOP OF
THE INVERTED-V WERE ONLY PROGGED TO BE IN THE 20-30 KT RANGE. SO...
ALTHOUGH GUSTY WINDS WL BE POSSIBLE WITH THE STORMS...DON/T EXPECT
ANYTHING TOO STG. WET-BULB ZERO HEIGHTS AND FREEZING LEVEL ARE RATHER
LOW...SO THERE WL ALSO BE THE POTENTIAL FOR SOME SMALL HAIL.

QUITE WX WL RETURN LATER TNGT ONCE THE FRONT EXITS THE AREA. EXPECT DRY
WX MON/MON NGT/TUE AS CANADIAN HIGH CROSSES THE RGN.

NEXT CHC OF PCPN WL COME MID-WK AS NEXT SIG SHRTWV DIGS SE INTO THE MEAN
TROF. THAT SHRTWV SHOULD DIG FARTHER S AND W THAN PREVIOUS SHRTWVS...
WHICH WL RESULT IN MORE PRESSURE FALLS IN THE NRN PLAINS AND A BETTER
RETURN FLOW OF MOISTURE. THE GENERAL IDEA PRESENTED BY THE MED RANGE
MODELS WAS TO HV THE SHRTWV SHEAR APART...WITH STRONG NRN PART OF THE
SYSTEM HEADING EWD ACRS SRN CAN...WHILE POSITIVELY TILTED SRN PART OF
THE TROF SLOWLY CROSSES THE GREAT LAKES RGN. SRN PORTION OF THE TROF
WOULD CAUSE COLD FRONT CROSSING THE RGN TO SLOW DOWN. COMBINED WITH THE
BETTER RETURN OF MOISTURE...THIS SHOULD INCR THE CHC OF SIG PCPN ACRS MY
FCST AREA. PREV FCST ALREADY HAD PCPN WED-THU...AND THAT SEEMED RIGHT ON
TRACK SO NO CHANGES WERE NECESSARY.

LOOKS LIKE ANOTHER COOL FRONT WL PASS THROUGH THE AREA FRI NGT...
USHERING IN ANOTHER COOL CANADIAN HIGH PRESSURE SYSTEM INTO THE AREA.
THEN...PROVIDING THE UPR RIDGE STARTS TO SHIFT EWD NEXT WEEKEND AS SHOWN
BY THE MED RANGE MODELS...TEMPS SHOULD RETURN TO AOA NORMAL BY THE START
OF THE FOLLOWING WEEK.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 12, 12:00 PM CDT, 2 hours 12 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-121900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 12 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH A FEW
OF THE STORMS OVER CENTRAL AND EAST-CENTRAL WISCONSIN COULD BECOME QUITE
STRONG...THEY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...

A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. ALTHOUGH
LOW-LEVEL MOISTURE WILL BE LIMITED...RELATIVELY COOL TEMPERATURES IN THE
MIDDLE LEVELS OF THE ATMOSPHERE COULD ALLOW A FEW OF THE STORMS TO
PRODUCE HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THE
STRONG STORMS WILL BE MOST LIKELY TO DEVELOP BETWEEN 3 PM AND 7 PM...AND
WILL MOST LIKELY TO OCCUR SOUTH OF A LINE FROM WAUSAU TO OCONTO TO
STURGEON BAY.

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR
TONIGHT.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

AUSTIN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 12, 12:00 PM CDT, 2 hours 12 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-121900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 12 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. ALTHOUGH A FEW
OF THE STORMS OVER CENTRAL AND EAST-CENTRAL WISCONSIN COULD BECOME QUITE
STRONG...THEY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...

A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. ALTHOUGH
LOW-LEVEL MOISTURE WILL BE LIMITED...RELATIVELY COOL TEMPERATURES IN THE
MIDDLE LEVELS OF THE ATMOSPHERE COULD ALLOW A FEW OF THE STORMS TO
PRODUCE HAIL TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. THE
STRONG STORMS WILL BE MOST LIKELY TO DEVELOP BETWEEN 3 PM AND 7 PM...AND
WILL MOST LIKELY TO OCCUR SOUTH OF A LINE FROM WAUSAU TO OCONTO TO
STURGEON BAY.

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON OR
TONIGHT.

WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

AUSTIN
WWW.CRH.NOAA.GOV/GRB
Local storm report, Aug 12, 2:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
205 PM CDT SUN AUG 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    5 NW ARBOR VITAE          WI   WIND DAMAGE
08/12/01   VILAS                          POWER LINES BLOWN DOWN.
                                          REPORT FROM LAW
                                          ENFORCEMENT.

0120 PM    MINOCQUA                  WI   WIND DAMAGE
08/12/01   ONEIDA                         TREES AND POWER LINES DOWN
                                          THROUGHOUT THE
                                          MINOCQUA/WOODRUFF AREA.
                                          REPORTED BY SPOTTER.

RS/JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:14 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas46 min
Aug 12, 2:25 PM CDTSevere Thunderstorm WarningGRBVilas20 min
Aug 12, 3:50 PM CDTSevere Thunderstorm WarningGRBLanglade40 min
Aug 12, 4:01 PM CDTSevere Thunderstorm WarningGRBOconto44 min
Aug 12, 4:11 PM CDTSevere Thunderstorm WarningGRBMarinette64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.